Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 64, NWS Flagstaff, AZ

August 31, 2006Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 31, 2006, 12:45 PM MST for Coconino County, Arizona. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2006, 12:45 PM MST (19:45 UTC)
Expired
Aug 31, 2006, 1:45 PM MST
In force
60 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 155 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2006-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 716 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2006-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
716 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 311947
FFWFGZ
AZC005-312145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1245 PM MST THU AUG 31 2006

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA
  THIS WARNING INCLUDES ANTELOPE CANYON

* UNTIL 245 PM MST

* AT 1240 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
HEAVY RAIN FROM THUNDERSTORMS NEAR ANTELOPE CANYON. AS MUCH AS THREE 
QUARTERS OF AN INCH OF RAIN HAS ALREADY FALLEN...WITH AS MUCH AS 
ANOTHER INCH POSSIBLE FROM THIS STORM. ANTELOPE CREEK AND THE WASHES 
FEEDING ANTELOPE CREEK WILL FLOOD. THIS WARNING INCLUDES ANTELOPE 
CANYON.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3677 11143 3677 11132 3696 11135 3690 11144

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 9:10 AM MST, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 31, 9:10 AM MST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
910 AM MST THU AUG 31 2006

.SYNOPSIS...A RIDGE OF HIGH PRESSURE TO THE EAST AND A TROUGH OF LOW
PRESSURE ALONG THE WEST COAST WILL BRING A MOIST SOUTHERLY FLOW
ACROSS NORTHERN ARIZONA. THIS WILL RESULT IN AN INCREASE IN SHOWER
AND THUNDERSTORM ACTIVITY OVER THE NORTHLAND. THUNDERSTORM  ACTIVITY
IS EXPECTED TO INCREASE SIGNIFICANTLY OVER THE HOLIDAY WEEKEND AND
INTO EARLY NEXT WEEK.

&&

.DISCUSSION...
SATELLITE PW VALUES THIS MORNING SHOW A SIGNIFICANT INCREASE ACROSS
NEARLY ALL OF NRN AZ SAVE MOHAVE COUNTY AND THE KAIBAB PLATEAU
AREAS. THIS MORNINGS FLAGSTAFF SOUNDING WHEN MODIFIED SHOWS CAPE
VALUES AROUND 1300 JOULES WHICH IS ABOVE NORMAL. SO WE EXPECT
INCREASED THUNDERSTORM COVERAGE TODAY VS YESTERDAY WITH SOME OF THE
STORMS PRODUCING LOCALLY HEAVY RAIN AND SMALL HAIL.

3 AM DISCUSSION...A RIDGE OF HIGH PRESSURE REMAINS ACROSS NRN MEXICO
AND A TROUGH OF LOW PRESSURE WAS LOCATED OVER THE WRN US. THIS HAS
RESULTED IN A S-SW FLOW DEVELOPING ACROSS AZ AND ADVECTING
SUBTROPICAL MOISTURE NORTHWARD. STREAMLINE AND TRAJECTORY ANALYSES
SHOW TWO DIFFERENT SOURCE REGIONS WITH THE MOIST SUBTROPICAL FLOW
COVERING MUCH OF SRN AND CENTRAL AZ. DRIER TRAJECTORIES FROM THE
EPAC WERE LOCATED OVER THE NRN PORTION OF THE STATE. THIS WILL
RESULT IN A PERSISTENT PATTERN OF SHOWERS OVER THE WHITE MTNS...
MOGOLLON RIM...AND GILA AND YAVAPAI COUNTIES AND DRIER CONDITIONS
OVER THE NRN ZONES TODAY AND FRIDAY.

LATEST NHC GUIDANCE CONTINUES TO SHOW TC JOHN MOVING NWWD ALONG THE
MEXICAN COAST AND ACROSS THE SRN TIP OF BAJA CALIFORNIA AND INTO THE
EPAC. THIS WILL PLACE THE STORM IN A FAVORABLE LOCATION TO GENERATE
A GULF MOISTURE SURGE AS EARLY AS FRIDAY. BEST ESTIMATE ATTM IS THAT
THIS MOISTURE WILL REACH NRN ARIZONA LATE SATURDAY AND EARLY SUNDAY
AND REMAIN IN PLACE FOR AT LEAST A FEW DAYS. EXPECT SHOWER ACTIVITY
TO INCREASE SIGNIFICANTLY ON SUNDAY AND CONTINUE INTO MONDAY BEFORE
DECREASING ON TUESDAY.  DB

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT WDLY SCT TSRA TO CONTINUE
ACROSS NORTHERN ARIZONA INTO THIS AFTERNOON AND EARLY EVENING.
CEILINGS IN THE STRONGER STORMS WILL BE NEAR OR BELOW 3000 FT AGL
WITH IFR VISIBILITIES. EXPECT AREAL COVERAGE OF STORMS TO GRADUALLY
DECREASE AFTER 04Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

KD

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 31, 10:00 AM MST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST THU AUG 31 2006

AZZ004>018-037>040-010700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST THU AUG 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A MOIST AND UNSTABLE AIRMASS HAS RETURNED TO NORTHERN ARIZONA
OVERNIGHT. THIS MEANS AN INCREASE IN THE AREAL COVERAGE OF SHOWERS
AND THUNDERSTORMS. THE BEST CHANCES FOR PRECIPITATION WILL BE OVER
THE WHITE MOUNTAINS...MOGOLLON RIM...GILA...AND YAVAPAI COUNTIES.
ELSEWHERE...SHOWERS WILL BE ISOLATED TO SCATTERED IN COVERAGE. THE
MAIN THREAT FROM THESE STORMS IS EXPECTED TO BE HEAVY RAINFALL AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER ARIZONA FOR THE NEXT
FEW DAYS BRINGING SHOWERS AND THUNDERSTORMS TO THE AREA EACH DAY. BY
LATE SATURDAY AND EARLY SUNDAY...MOISTURE IS EXPECTED TO INCREASE
SUBSTANTIALLY ACROSS THE STATE AND RESULT IN NUMEROUS SHOWERS AND
THUNDERSTORMS...SOME PRODUCING HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.